Hail, Crawford
- When
- May 22, 3:29 PM CST
- Where
- Crawford County, Mc Cune
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.350, -95.020
A strong upper level trough across the central plains region and a strong upper level disturbance along with a frontal boundary in the area produced numerous severe storms with a few supercells across southeast Kansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
A strong upper level trough across the central plains region and a strong upper level disturbance along with a frontal boundary in the area produced numerous severe storms with a few supercells across southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 22, 2:47 PM CST, 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 347 PM CDT SUN MAY 22 2011 ...MESOSCALE CONVECTIVE DISCUSSION... .UPDATE... A COLD FRONT CONTINUES TO PUSH EAST EXTENDING FROM NORTHERN MISSOURI SOUTHWEST THROUGH FAR SOUTHEAST KANSAS AND THROUGH CENTRAL OKLAHOMA. MOISTURE RICH AIR CONTINUES TO POOL AHEAD OF THIS ADVANCING FRONTAL BOUNDARY ALONG WITH MODERATE 0-6KM BULK SHEAR VALUES. 19Z SOUNDING REVEALED THE ELEVATED MIXED LAYER OVER OUR REGION CONTINUES TO WEAKEN AHEAD OF THIS ADVANCING FRONTAL BOUNDARY. MODIFYING SURFACE CONDITIONS TO MATCH CURRENT... REVEALED 3500 TO 4000 J/KG AVAILABLE MLCAPE...WITH UP TO -40 MLCIN TO OVERCOME. THE ADVANCING FRONT CONTINUES TO SHOW ITS CAPABLE OF OVERCOMING THIS CAP WITH THE STRONG TO SEVERE STORMS THAT CONTINUE TO DEVELOP FROM SOUTHEAST KANSAS THROUGH NORTHERN MISSOURI. STEEP MID LEVEL LAPSE RATES PAIRED WITH THIS INCREASING INSTABILITY AND 0-6KM BULK SHEAR OF 35 TO 40KTS WILL LEAD TO STRONG ORGANIZED UPDRAFTS CAPABLE OF SUPPORTING VERY LARGE HAIL. STORMS THAT DEVELOPED EARLIER ACROSS SOUTHEAST KANSAS WERE CAPABLE OF PRODUCING HAIL THE SIZE OF GOLF BALLS. DAMAGING WIND GUSTS WILL ALSO BE POSSIBLE GIVEN THE REMAINING POCKET OF MID-LEVEL DRY AIR AND IF STORMS TAKE ON A LINEAR FASHION. SURFACE WINDS CONTINUE TO VEER THIS AFTERNOON WHICH DOES NOT BODE WELL FOR TORNADO DEVELOPMENT...BUT WITH STRONG LOW LEVEL CAPE AND MODERATE 0-6KM SHEAR ALONG WITH THE POSSIBILITY OF WELL DEVELOPED SUPERCELLULAR STORMS...THERE IS AN ISOLATED TORNADO RISK THIS AFTERNOON INTO THE EVENING. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...ESPECIALLY ACROSS AREAS THAT EXPERIENCE MULTIPLE STORM TRACKS THIS EVENING. SO...A LOCALIZED FLOODING AND FLASH FLOODING RISK REMAINS POSSIBLE ACROSS THE AREA THIS EVENING. KURTZ && .DISCUSSION... MAIN FORECAST FOCUS WILL BE WITH STRONG TO SEVERE CONVECTION IN THE INITIAL PERIOD THEN WITH CONTINUED THUNDERSTORM CHANCES THROUGH MIDWEEK. CURRENTLY...SURFACE FRONTAL BOUNDARY STRETCHED FROM WESTERN IOWA INTO EASTERN KANSAS AND WESTERN OKLAHOMA EARLY THIS AFTERNOON. WARM...MOIST AND VERY UNSTABLE AIR WAS LOCATED IN ADVANCE OF THE FRONT WITH SURFACE TEMPERATURES IN THE LOW TO MID 80S AND DEW POINTS IN THE MID 60S TO LOW 70S HAVE PRODUCED SURFACE BASED CAPES OF 4000 TO 4500 J/KG. 19Z SOUNDING FROM SGF STILL SHOWING FROM 850 MB TO ABOUT 780 MB. STORMS HAVE FIRED ALONG THE BOUNDARY NORTH OF OUR CWA AND WERE JUST BEGINNING TO DEVELOP ALONG THE BOUNDARY WEST OF OUR CWA AS OF 1920Z. ADDITIONAL CONVECTION DEVELOPING ALONG ANOTHER BOUNDARY FROM CENTRAL IL INTO CENTRAL MISSOURI. THERMAL CAP IS EXPECTED TO CONTINUE TO WEAKEN OVER THE NEXT COUPLE OF HOURS WITH THUNDERSTORMS ALONG THE FRONT ANTICIPATED TO MOVE INTO THE WESTERN CWA. LARGE HAIL APPEARS TO BE THE MAIN SEVERE WEATHER RISK. DAMAGING WIND AND TORNADOES WILL ALSO BE POSSIBLE...ESPECIALLY IF BETTER SHEAR CAN DEVELOP. STORMS SHOULD BEGIN TO WEAKEN BY MID EVENING WITH THE LOSS OF DAYTIME HEATING AND DECREASING INSTABILITY. THUNDERSTORM ACTIVITY WILL BE POSSIBLE THROUGH MID WEEK AS SEVERAL MORE WAVES OF ENERGY WILL MOVE THROUGH THE AREA. PLACEMENT OF THE HEAVIEST RAINFALL AND STRONGEST STORMS WILL BE HIGHLY CONDITIONAL ON WHERE BOUNDARIES SET UP FROM PREVIOUS CONVECTION. CURRENT MODELS ARE INDICATING THAT SEVERAL ROUNDS OF HEAVY RAIN WILL BE POSSIBLE OVER THE MISSOURI OZARKS AND SOUTHEAST KANSAS FROM TONIGHT THROUGH WEDNESDAY WITH THE POSSIBILITY OF SEVERAL MORE INCHES OF RAINFALL BEFORE THE MAIN UPPER LEVEL TROUGH PUSHES EAST OF THE AREA AND CLEARS THINGS OUT. IF THIS OCCURS...IT WILL LIKELY LEAD TO ADDITIONAL FLOODING AND FLASH FLOODING OVER THE AREA. WILL HANDLE THIS FOR NOW IN THE HAZARDOUS WEATHER OUTLOOK AS THE PLACEMENT OF THE HEAVIEST PRECIPITATION WILL BE CONDITIONAL ON THIS AFTERNOON/TONIGHTS CONVECTION. LINDENBERG && .AVIATION... FOR THE 18Z KSGF...KJLN AND KBBG TAFS...PRIMARY FORECAST CONCERN REMAINS FOCUSED ON THE POTENTIAL FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. A COLD FRONT IS PUSHING EAST TOWARDS THE AREA THIS AFTERNOON AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE FRONT BY THE MID AFTERNOON HOURS AND PUSH TO THE EAST SOUTHEAST INTO THIS EVENING. THE EXACT TIMING AND COVERAGE OF THIS ACTIVITY IS STILL IN QUESTION AS THIS ACTIVITY MAY REMAIN SCATTERED IN NATURE...HOWEVER LINE SEGMENTS ARE ALSO POSSIBLE. GUSTY WINDS AND BRIEF REDUCTIONS IN FLIGHT CONDITIONS WILL LIKELY OCCUR WITHIN ANY THUNDERSTORM ACTIVITY. BESIDES THE THUNDERSTORM POTENTIAL STRONG AND GUSTY SOUTHERLY WINDS WILL CONTINUE INTO THE EARLY EVENING HOURS BEFORE RELAXING OVERNIGHT. THE SOUTHERLY WINDS WILL AGAIN PICK UP AND BE GUSTY MONDAY MORNING. WITH A MOISTURE AIRMASS OVER THE AREA AND THE POTENTIAL FOR RAINFALL LIGHT FOG WILL BE POSSIBLE OVERNIGHT INTO EARLY MONDAY MORNING. CONFIDENCE IN FOG REDUCING FLIGHT CATEGORIES IF ON THE LOW SIDE...WITH THE BEST POTENTIAL AT THE KBBG SITE. WISE && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 306 PM CDT SUN MAY 22 2011 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-232015- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 306 PM CDT SUN MAY 22 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. THE HAZARDOUS WEATHER RISK LEVEL IS...SIGNIFICANT. WEATHER HAZARDS EXPECTED... ELEVATED TORNADO RISK. SIGNIFICANT HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. LIMITED NON THUNDERSTORM WIND RISK. ELEVATED LIGHTNING RISK. DISCUSSION... STRONG AND GUSTY SOUTHERLY WINDS WITH WIND GUSTS OVER 30 MPH AT TIMES WILL CONTINUE ACROSS THE AREA THIS AFTERNOON. THE STRONGEST WINDS WILL GENERALLY BE ALONG AND WEST OF THE HIGHWAY 65 CORRIDOR. THUNDERSTORMS CONTINUE TO DEVELOP ACROSS NORTHERN AND WESTERN MISSOURI...SOUTHEASTERN KANSAS...AND NORTHERN ARKANSAS THIS AFTERNOON. THUNDERSTORM DEVELOPMENT WILL CONTINUE TO SPREAD INTO FAR SOUTHEAST KANSAS AND SOUTHWEST MISSOURI ALONG AND AHEAD OF AN ADVANCING FRONTAL BOUNDARY. STORMS WILL CONTINUE TO SPREAD SOUTH AND EAST ACROSS THE REGION THROUGH THE LATE AFTERNOON AND EVENING AS THIS BOUNDARY INTERACTS WITH A CONTINUALLY INCREASING MOISTURE RICH ENVIRONMENT. INSTABILITY CONTINUES TO INCREASE ALONG WITH MODERATE WIND SHEAR...MAKING CONDITIONS SUFFICIENT FOR STRONG TO SEVERE THUNDERSTORMS. GREATEST THREATS ASSOCIATED WITH THESE STORMS CONTINUE TO BE STRONG STRAIGHT LINE WIND GUSTS AND LARGE HAIL...WITH THE POSSIBILITY OF SEVERAL STORMS PRODUCING HAIL THE SIZE OF GOLF BALLS. THERE IS ALSO REMAINS A RISK FOR ISOLATED TORNADOES THIS AFTERNOON AND EVENING. IN ADDITION TO THE SEVERE WEATHER THREAT...LOCALIZED FLASH FLOODING WILL BE POSSIBLE FOR ANY LOCATION THAT EXPERIENCES MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THURSDAY. THERE WILL BE A THREAT OF STRONG TO SEVERE STORMS MONDAY THROUGH WEDNESDAY...CONDITIONAL ON THE DEVELOPMENT OF SUFFICIENT INSTABILITY. HAIL AND STRAIGHT LINE WINDS APPEAR TO BE THE PRIMARY THREATS WITH ANY STRONG STORMS AT THIS TIME. DAILY CHANCES FOR THUNDERSTORMS WILL RESULT IN A RISK FOR FLASH FLOODING...AS WELL AS RISES ON AREA RIVERS. FLOODING POTENTIAL WILL BE MAXIMIZED FOR THOSE LOCATIONS THAT EXPERIENCE MULTIPLE ROUNDS OF THUNDERSTORMS IN A SHORT PERIOD OF TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING ACROSS THE ENTIRE AREA. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) KURTZ
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
303 PM CDT SUN MAY 22 2011
KSZ073-222045-
BOURBON KS-
303 PM CDT SUN MAY 22 2011
...SIGNIFICANT WEATHER ALERT FOR NORTHERN BOURBON COUNTY UNTIL 345 PM
CDT...
AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR XENIA...OR 16 MILES SOUTHWEST OF MOUND
CITY...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL...AND WINDS
AROUND 45 MPH ARE EXPECTED WITH THIS STORM.
PEOPLE IN NORTHERN BOURBON COUNTY...INCLUDING FULTON...SHOULD MONITOR
THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR
SOUTHEAST KANSAS AND SOUTHERN MISSOURI.
LAT...LON 3804 9503 3805 9464 3804 9462 3800 9462
3784 9500 3795 9509 3801 9509
TIME...MOT...LOC 2002Z 239DEG 22KT 3796 9496
WISEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 PM CDT SUN MAY 22 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 PM HAIL MCCUNE 37.35N 95.02W
05/22/2011 E1.00 INCH CRAWFORD KS TRAINED SPOTTER
&&
JTKThe Tulsa radar (KINX), 139 km away, was scanning. The volume nearest the first event began at 21:27 UTC.
4 hail, 3 funnel cloud, 1 thunderstorm wind. Local standard time, as filed.
Storm spotters reported multiple funnel clouds.
Funnel clouds were reported from the media and Storm Studio Live video feed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296607, 296608, 296611, 296609, 296602, 296610, 296603, 296604.